Background The elderly are particularly at increased risk of adverse drug reactions (ADR) attributed in the main to polypharmacy, poor compliance and physiological changes affecting the pharmacokinetics and pharmacodynamics of many drugs. The tracer pharmacist (TP) can support physicians to ensure the appropriate and safe use of drugs, and stimulate patient reporting to the pharmacovigilance system.
Purpose The aim of this study was to identify the risk factors inherent in the daily drug intake, in order to prevent/reduce the incidence of ADR and to increase the reporting of them.
Material and methods A preliminary prospective observational study was performed by the TP in September 2018. Sixty elderly inpatients and outpatients were included. After acquiring informed consent, patient questionnaires were administered to evaluate the correct use of drugs and the use of Over the Counter (OTC) drugs, supplements and herbal products. An educational brochure had been created and was sent to the elderly patients during the interviews.
Results The average age of patients in the study was 72.7 years and 70% (42/60) of patients were males. 95% (57/60) of the patients were expected for outpatient visits and the remaning 5% (3/60) were hospitalised. The most common reason for hospitalisation was cardiovascular diseases 46,6% (28/60). There was an average of two comorbidities and 78.3% (47/60) of patients were in polytherapy (≥4 drugs). Antihypertensives were the most frequently used drugs 63.3% (38/60). 6/60 (10%) patients reported a drug allergy, in particular Betamethasone, Iopromide, Ranolazine, Levofloxacin, Cefuroxime and Amoxicillin clavulanate. 16/60 (26.6%) of patients reported the use of paracetamol as an OTC when needed, 10/60 (16.6%) patients reported the use of supplements and only 2/60 (3.3%) patients the use of herbal products. A good adherence therapy and knowledge of ADR reporting methods emerged from the interviews. 2/60 (3.3%) patients reported ADR, respectively diarrhoea and procrastination related to Nintedanib and head and hand tremor related to Tacrolimus. These ADRs have been reported in the pharmacovigilance system.
Conclusion This direct approach with elderly patients has been important in focusing on their particular needs, and multidisciplinary teamwork has improved the risk/benefit ratio of the therapies. Further data will be recorded.
References and/or acknowledgements No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.